NORWICH, Conn. (WTNH) — For the second time in a week the Multipurpose Room at Three Rivers Community College is the place where students can learn some life saving techniques.
The drug meant to save overdose victims is being used by more and more people hoping to fight the opioid epidemic.
So far there have been no heroin or opioid overdoses at the Norwich college but they can happen anywhere and now many more may be prepared.
“You’re never going to hurt anyone by giving them Naloxone,” said Shawn Lang with Aids CT.
Related Content: 8 arrested following string of New Haven K2 overdoses
She is teaching the life saving techniques, along with providing a larger look at the opioid crisis.
“Might be the thing that turns it around so they can watch their kid play football,” said Lang.
“It’s all encompassing it’s actually very easy,” said nursing student Laci Gardner who demonstrated how the Narcan is administered into an overdose victim’s nose.
Lang says four out of five heroin users started with a prescription opiate. A survey shows many students at the school weren’t aware prescription drugs can be abused.
“They didn’t realize the danger. So it’s definitely raised an awareness,” said Victoria Jenkins with Thames River Community College.
The training is made possible by a state grant through the Connecticut Healthy Campus Initiatives.
Related Content: Ex-health workers say closing needle exchange fueled K2 overdoses
Gardner learned something she didn’t realize about prescriptions.
“They might be taking them as directed but their body might not be able to clear out the drugs fast enough and they become toxic and overdose,” said Gardner.
She and everyone else at the training are now armed with more information and with a tool to help someone who might need it.
“Not everyone readily has Narcan and it’s nice to know that hey I do,” said Junior Hunter Tashea.
In addition to all the participants getting one of the kits, they’ll also be given to the security department at the school and others so they’ll be available if needed.